|Switch to Truvada?
Feb 4, 2012
I have been on HART for years off and on. There are some medications I can't take anymore. I've been HIV for 25 years and never been sick from the HIV. I have been on Norvir,Reyataz and Combivire for the last 5 years. I feel great and my numbers are undetectable with 600 t-cell. I started a new doctor and suggest I switch to Truvada. This makes me nervous. Any suggestions? Truvada in place of Combivire?
| Response from Dr. Young
Hello and thanks for posting.
Switching medications should be done thoughtfully, as your post suggests.
First, what motivates the switch. In an ain't broke, don't fix philosophy, you need to understand the potential benefits (the broke part), and risks. Usually this occurs to decrease pill number or dosing frequency; sometimes to reduce risk of toxicity.
Second, if there are any background issues of HIV drug resistance, a switch needs to address whether the new medications provide sufficient drug activity (or not).
Last, even the best tolerated medications can cause new side effects or toxicity in a minority of patients. So one needs to understand the potential issues for new medications (in your case, Truvada).
So, to your medications. You're proposing a switch from the twice daily Combivir (AZT+3TC) to the once-daily combo Truvada (tenofovir + FTC). Since you're already tolerating Combivir, it's less likely that you'll see big improvements in symptoms, but some people on Combivir to have low-level fatigue, headache or other symptoms that might improve on switching. Is there a chance that twice daily medications are leading to missed doses, or would a once-daily regimen simply improve your convenience factor (it probably could).
Tenofovir has been a widely used, highly recommended NRTI option, particularly in combination with FTC or FTC+efavirenz. Generally speaking, it offers terrific tolerability. It has two areas for potential toxicity that are worth understanding. First if the risk of kidney injury- if your kidney function isn't normal, or you have other kidney disease risk factors, it's possible that tenofovir might not be the best option. Second, we're becoming aware of the increased risk of bone disease (osteoporosis) among persons living with HIV. If you have thin bones (often, a specialized test, called DEXA is needed to answer this question) or have had unusual bone fractures, ask your doctor if tenofovir is the best medication for you.
Overall, the switch should be ok. Just understand the potential risks and benefits, and even after that discussion, when you switch, be mindful of new side effects and get appropriate clinical and lab monitoring to make sure that things are going as expected.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.